Montana, 2012Hail and Damaging Winds in Montana, June 23, 2012
June 23, 2012 · NWS MSO · 4 events in 1 county or zone
Supercell thunderstorms developed during the day across western Montana and north-central Idaho. Two thunderstorm cells merged over the Missoula valley initiating a damaging microburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms developed during the day across western Montana and north-central Idaho. Two thunderstorm cells merged over the Missoula valley initiating a damaging microburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 23, 2:01 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 23, 2:01 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
301 PM MDT Sat Jun 23 2012
.UPDATE...issued a red flag warning for the beaverhead deerlodge
region for Sunday afternoon.
&&
.DISCUSSION...Fuels are at critical levels in the beaverhead
deerlodge NF. This combined with very low humidities and strong
gusty winds for Sunday afternoon a red flag warning has been
issued. Conditions may be similar on Monday afternoon.
&&
.AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.
&&
.PREV DISCUSSION... /ISSUED 1009 AM MDT Sat Jun 23 2012/
..strong to severe thunderstorms possible in northwest Montana
this afternoon and evening...
DISCUSSION...Thunderstorms will occur today from I-90 northward
with the strongest storms possible in northwest Montana including
Libby...Kalispell and the Glacier NP region. Impacts:
Possible large hail over 1" diameter
Possible very heavy rain and possible flash flooding
strong gusty outflow winds
What is causing this is a short wave spinning of a large upper
low will interact with this region of instability and very good
shear to produce the potential of some of these storms becoming
severe with 1 inch hail or greater. Stay tuned to the NWS for
potential warnings.
Sunday a few storms are possible in far northwest Montana but
convection will tail off by evening and lead to improving
conditions through Monday. Late Sunday into Monday will be
pleasant and warm days with temperatures in the 80s
Cold front will pass through the region Tuesday and Tuesday night.
Strong winds could impact Flathead lake with wind gusts in the 40
mph range.
Wednesday and Thursday will be the nicest days of next week under
the influence of a strengthening ridge.
AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Sunday
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...None.
&&In the hours before
Local storm report, Jun 23, 3:12 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
412 PM MDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL LIBBY 48.39N 115.56W
06/23/2012 E0.25 INCH LINCOLN MT LAW ENFORCEMENT
.25 INCH HAIL REPORTED BY LAW ENFORCEMENT IN LIBBY
&&
LBRSpecial weather statement, Jun 23, 3:21 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT SAT JUN 23 2012
MTZ007-043-232315-
BLACKFOOT REGION-BUTTE/PINTLAR REGION-
421 PM MDT SAT JUN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWELL COUNTY UNTIL
515 PM MDT...
AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF OVANDO...OR 31 MILES NORTH
OF DRUMMOND...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN POWELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4703 11321 4701 11330 4718 11330 4718 11341
4760 11320 4761 11315 4757 11310 4749 11311
4748 11305 4725 11305
TIME...MOT...LOC 2221Z 201DEG 28KT 4714 11327Special weather statement, Jun 23, 4:51 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
551 PM MDT SAT JUN 23 2012
MTZ005-006-043-240030-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-MISSOULA/BITTERROOT
VALLEYS-
551 PM MDT SAT JUN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...
NORTHWESTERN GRANITE AND CENTRAL MISSOULA COUNTIES UNTIL 630 PM
MDT...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BONNER...OR 17 MILES
SOUTHEAST OF MISSOULA...MOVING NORTH AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BONNER...WEST
RIVERSIDE BURN AREA...CLINTON...TURAH...POTOMAC AND TWIN CREEKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4703 11400 4709 11355 4665 11358 4662 11384
TIME...MOT...LOC 2351Z 170DEG 17KT 4673 11373
Special weather statement, Jun 23, 5:18 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
618 PM MDT SAT JUN 23 2012
MTZ003>005-043-240045-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
618 PM MDT SAT JUN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...SOUTHERN
LAKE AND WESTERN MISSOULA COUNTIES UNTIL 645 PM MDT...
AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FRENCHTOWN...OR 21 MILES
NORTHWEST OF MISSOULA...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RAVALLI...DIXON...
SAINT IGNATIUS AND MOIESE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4742 11439 4740 11406 4701 11416 4703 11442
TIME...MOT...LOC 0018Z 186DEG 22KT 4712 11427
Special weather statement, Jun 23, 5:23 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
623 PM MDT SAT JUN 23 2012
MTZ001>003-240115-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
623 PM MDT SAT JUN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND EASTERN
LINCOLN COUNTIES UNTIL 715 PM MDT...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EVERGREEN...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLUMBIA FALLS...
WHITEFISH AND LUPFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4874 11469 4882 11433 4827 11410 4821 11436
TIME...MOT...LOC 0023Z 161DEG 28KT 4833 11428
KITSMILLER
Special weather statement, Jun 23, 5:47 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
647 PM MDT SAT JUN 23 2012
MTZ004>006-043-240130-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
647 PM MDT SAT JUN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL
730 PM MDT...
AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOLO...OR 14 MILES WEST OF
MISSOULA...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...
FRENCHTOWN...EAST MISSOULA...EVARO AND WEST RIVERSIDE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4714 11419 4714 11346 4666 11428 4685 11441
TIME...MOT...LOC 0047Z 229DEG 45KT 4685 11422
Thunderstorm Wind, Missoula
- When
- June 23, 6:10 PM MST
- Where
- Missoula County, 1.95 mi SE of (Mso)missoula Intl A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.5 million
- Reported by
- NWS Employee
- Coordinates
- 46.898, -114.055
Multiple tree branches were broken across the Pleasant View subdivision. Lawn furniture swing was thrown 10 yards from the back to front yard of a residence.
Thunderstorm Wind, Missoula
- When
- June 23, 6:13 PM MST
- Where
- Missoula County, (Mso)missoula Intl A
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 46.920, -114.080
Missoula International airport reported damage to a hanger door, a portable jet way rolled into a couple of planes, a sign fell on a rental car and roof damage. A large tree fell over at the National Weather Service office. Tree branches were broken off across western Missoula.
Hail, Missoula
- When
- June 23, 6:13 PM MST to 6:16 PM MST
- Where
- Missoula County, 0.52 mi WSW of (Mso)missoula Intl A
- Measured
- 1 in hail
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 46.917, -114.090
Hail damaged cars parked outside the National Weather Service office at the Missoula International airport.
Hail, Missoula
- When
- June 23, 6:15 PM MST to 6:18 PM MST
- Where
- Missoula County, 0.68 mi NE of Desmet
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 46.938, -114.091
Hail damaged roof shingles and sidings from homes. Several cars were also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, June 23 to 30, 20122 deaths · $400 million · 2 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 20121 death · $435,000 · 52 kt wind · 2 events
- Tropical Storm and Storm Surge in Florida, June 23 to 27, 2012$10 million · 59 events
- Hail and Damaging Wind in Washington, June 23, 20121 death · 1.25 in hail · 5 events
- Lightning Strike in Vermont, June 23, 20121 death · 1 event
- Heat in Alabama, June 23 to 26, 201215 injured · 9 events
- Flooding and Hail in Massachusetts, June 23, 2012$212,000 · 50 kt wind · 23 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 2012$265,000 · 52 kt wind · 2 events
- Tornadoes in Florida, June 23, 20121 injured · $35,000 · EF0 · 2 events
- Damaging Wind in New Hampshire, June 23, 2012$50,000 · 50 kt wind · 1 event
- Hail in Washington, June 23, 20121.5 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 23, 201256 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418613, 418609, 418612, 418614.